Iowa, 2011

Winter Storm in Iowa, January 31, 2011

January 31, 2011 · NWS OAX · 7 events in 7 counties and zones

S. Surface low pressure associated with the first piece tracked from northeast Texas across southeast Missouri and then into the lower Great Lakes region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A large upper level system that dropped southeast from the northern Rockies split into two pieces, one tracked across the central plains while the other drifted southwest across the southwestern U.S. Surface low pressure associated with the first piece tracked from northeast Texas across southeast Missouri and then into the lower Great Lakes region. Arctic air was pulled in behind this lead system and brought a massive winter storm to a very large part of the U.S. Freezing rain, heavy snow and blizzard conditions prevailed from the southern plains toward the Great Lakes, while record setting cold temperatures plunged southwest across western Texas, New Mexico and Arizona.

Across eastern Nebraska and southwest Iowa the storm initially spread freezing drizzle or light freezing rain, mixed at times with light snow, across much of the area during the early morning hours of Jan. 31. The precipitation changed over to all snow later on the 31st and continued into the late night hours of Feb. 1st. As Arctic air spilled in behind the system, dangerously cold wind chill values spread over the region late on the 1st and early on the 2nd. Increasing north to northwest winds on the 1st caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. The heavier snow from the storm was generally from around Lincoln and David City east and southeast into western Iowa, with most amounts across this area in the 5 to 7 inch range. Heavier snow totals from the storm in eastern Nebraska included; 6.9 inches in Omaha, 6.6 inches at the NWS in Valley, 6.2 inches in Virginia, and around 6 inches in Rulo, Shubert, Auburn, near Cedar Bluffs and Papillion and around 5 inches at David City, Lincoln and Beatrice. In southwest Iowa the heavier totals included; 7.5 inches in Glenwood, and around 5 inches at Harlan, Clarinda and Little Sioux.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 31, 5:01 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 31, 5:01 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
501 AM CST MON JAN 31 2011

.DISCUSSION...

SYNOPSIS...00Z UPPR AIR ANLYS INDCD THE TWO MAIN SYSTEMS OF
INTEREST WERE NOW ONSHORE AND OVER THE WRN US. THE SRN STREAM LOW
WAS LOCATED OVR THE SRN GREAT BASIN ASSOCIATED WITH 100 M H5
HEIGHT FALLS. THE NRN STREAM SYSTEM WAS LOCATED OVR SRN ALBERTA
AND ASSOCIATED WITH 60 M H5 HEIGHT FALLS. DOWNSTREAM FM THE
SYSTEMS...ZONAL FLOW EXTNDD ACRS THE PLAINS. GREATEST H7 THRML
GRADIENT EXTNDD FM SRN MT INTO CNTRL MN. H85 LO WAS LOCATED OVR WY
WITH ARCTIC FNT NEWD THRU ND. 09Z SFC ANLYS INDCD LO PRES OVR NRN
CO. AN INVERTED TROF WAS DVLPG FM ERN KS INTO WRN IA.

FORECAST...DIFFICULT FORECAST THIS MRNG AS WE STILL FEEL THE
MODELS STILL DO NOT HAVE A FULL HANDLE ON HOW THE TWO WRN SYSTEMS
WILL INTERACT OVER THE NEXT 48 HOURS. LITTLE OVERALL CHANGE IN THE
MODELS FM 00Z WITH THE GFS STILL FARTHER S AND FASTER...AND THE
EC STILL FARTHER NW AND SLOWER. GIVEN THE SUPPORT FOR THE EC FM
THE NAM/GEM AND ENSEMBLES...WILL CONT LEAN A LITTLE HEAVIER ON
THIS MODEL...BUT A BLEND WAS REALLY USED. STG MID LVL THRML
GRADIENT OVER THE NORTHERN PLAINS WILL DROP SWD TODAY AND INTO THE
FA THIS AFTERNOON. AT THE SAME TIME...UPPR LEVEL JET FM THE CNTRL
ROCKIES INTO THE NRN PLAINS WILL SHIFT EWD LEAVING THE FA IN THE
RIGHT REAR ENTRANCE REGION OF THIS JET. THUS ON THE SYNOPTIC
SCALE...THE ATMOSPHERE SHLD FAVOR ASCENT BY THIS AFTERNOON. THIS
COUPLED WITH THE STRONG THERMAL GRADIENT WILL LIKELY LEAD TO AN
EFFECTIVE FRONTAL CIRCULATION BY LATE THIS AFTERNOON. THUS
ALTHOUGH WE ARE LIKELY TO SEE A LITTLE LIGHT SNOW THIS MORNING IN
THE NW...THIS SHLD INCREASE IN COVERAGE AND INTENSITY THROUGH THE
AFTN WITH A NICE LITTLE E-W BAND SETTING UP BY THIS EVENING. UNTIL
THEN...WE SHOULD SEE FZDZ FAIRLY WIDESPREAD OVER THE SRN/ERN CWA
AS DEEPER LO-LVL MOISTURE /SEEN ON THE KTWX RADAR AT 09Z/ SHIFTS
NEWD THRU THE AREA. THUS WL CONT TO MENTION THE FZDZ FOR THE MRNG
HOURS ALONG WITH SOME FOG. BEST SNOWFALL RATES ASSOCIATED WITH
THIS INITIAL JET CIRCULATION WILL LIKELY BY FROM AROUND 21-06Z
BEFORE THE UPPR LVL JET SHIFTS EWD AND THE FRONTAL CIRCULATION
BREAKS DOWN. THIS IS WHEN WE ARE LIKELY TO SEE OUR GREATEST
ACCUMULATIONS IN THE NW FA WHERE 2-4 INCHES ARE LIKELY TO FALL. AS
INVERTED TROF SHARPENS TODAY...SHLD SEE WINDS INCREASE BEHIND THE
TROF /OVR NE NEB/ LEADING TO SOME BLOWING AND DRIFTING BY LATE
THIS AFTN.

A LULL IN THE STEADY SNOW IS THEN EXPECTED FM AROUND 09-15Z ON
TUES AS THE JET ASSOCIATED WITH THE SRN STREAM SYSTEM ROUNDS THE
BASE OF THE TROF AND ACCELERATES TO THE NE. LARGE-SCALE FORCING WL
ONCE AGAIN INCREASE WITH PVA ON THE TROP SFC NOTED FM ALL MODELS.
THIS WL ONCE AGAIN LEAD TO DEFORMATION AND THEN FRONTOGENESIS
ACRS OUR FA. ATTM IT APPEARS THE WEAKEST STABILITY...BEST
FRONTOGENESIS ARND H6...AND BEST LARGE-SCALE FORCING WL LINE UP FM
AROUND BIE TO AFK TO RDK AND POINTS SOUTH. THIS FORCING SHOULD
CONT INTO TUES NIGHT AS THE 295 KE SFC INDCS A WEAK TROWAL DVLPG
FM SRN IA BACK INTO SE NEB/NE KS AT THIS TIME. THIS IS LIKELY WHEN
OUR SRN FA IS LIKELY TO SEE THE HEAVIEST SNOWFALL. THE CNTRL CWA
/ALNG THE I-80 CORRIDOR/ IS LIKELY TO SEE SOME ACCUMULATION FM
BOTH PERIODS WHICH WL ADD UP AS WELL. EC IS MUCH STRONGER WITH THE
SFC LO THAN OTHER MODELS...BUT IS NOT OUT OF THE QUESTION. THIS
ALSO LEADS TO STRONGER WINDS WITH A GOOD 50 KT AT 925 MB ON TUES
INDCD FM THE EC. POINT FORECAST SOUNDINGS THOUGH INDC THAT THE
LOW-LEVEL LAPSE RATES ARE ONLY MARGINAL FOR MIXING THIS TYPE OF
WIND TO THE SFC...AND THIS IS FAIRLY WELL AGREED UPON.
THUS...ALTHOUGH WE ARE LIKELY TO SEE WINDY CONDS ON TUES/TUES
NIGHT...WE DOUBT IF WE CAN MIX DOWN THE STRONGEST OF THE WINDS. SO
ATTM...IT APPEARS WE WILL HAVE CONSIDERABLE BLOWING AND DRIFTING
OF NEW SNOW...BUT WIDESPREAD AND SUSTAINED BLIZZARD CONDITIONS
APPEAR UNLIKELY ATTM. HELD ONTO THE SNOW IN THE THRU TUES
NIGHT...BUT HAVE WED DRY WITH NO CHANGES TO THE FORECAST PAST
THUR.

AS FAR AS HEADLINES. HAVE REDUCED SNOWFALL AMOUNTS MOST
AREAS...BUT ESPECIALLY IN THE NW WHERE WE NOW HAVE 2-4 INCHES
GOING. ALTHOUGH WE WILL SEE SOME BLOWING AND DRIFTING...WE
GENERALLY DO NOT FEEL WARNING CONDITIONS WILL BE MET FOR AREAS
SUCH AS OLU/OFK/LCG. NEVERTHELESS...SINCE CONDS ARE NOT EXPECTED
TO BE GREAT FOR TRAVELING WE WILL LEAVE THE WARNING GOING. DID
ADJUST TIMING IN THE NW TO END EARLIER THOUGH ON TUES EVNG.
WARNING STILL LOOKS ON TRACK FOR I-80 AND S THOUGH WITH NEAR
WARNING LEVEL SNOWS AND WIND. ADJUSTED THE TIMING THOUGH IN THE
FAR S TO START AT 00Z AS LITTLE SNOW WILL FALL TODAY IN BIE/FNB.
THESE AREAS THOUGH WILL SEE SOME FZDZ TODAY THAT MAY CAUSE SOME
SLICK SPOTS THOUGH.

BOUSTEAD

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

06Z TAFS

IFR LIFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH THE
CYCLE...WITH CIGS BELOW 1000 FT AND IN MANY LOCATIONS BELOW 500 FT.
FOG AND FREEZING DRIZZLE ARE POSSIBLE IN THE EARLY MORNING HOURS
TODAY...REDUCING VIS TO 1/2SM-1SM...WITH THE POTENTIAL TO CONTINUE
INTERMITTENTLY INTO THE LATE MORNING AT KLNK/KOMA.  SNOW WILL
OVERSPREAD THE AREA FROM NORTHWEST TO SOUTHEAST THROUGH THE
DAY...AFFECTING KOFK BY EARLY MORNING AND KOMA/KLNK BY LATE
MORNING.  HEAVIEST SNOW IN THIS TAF CYCLE IS EXPECTED TO BEGIN IN
THE LATE AFTERNOON AT KOFK AND IN THE EARLY EVENING AT
KOMA/KLNK...CONTINUING UNTIL LATE EVENING AT KOFK AND EARLY
OVERNIGHT AT KOMA/KLNK.  INCREASING WINDS THIS EVENING WILL ALSO
CREATE BLOWING SNOW CONDITIONS...WITH WINDS SHIFTING FROM
NORTHEASTERLY TO NORTHWESTERLY AS AN INVERTED TROUGH SLOWLY MOVES
THROUGH.  WIND SHIFT/INCREASE WILL OCCUR AT KOFK AROUND MIDDAY...AT
KLNK BY LATE AFTERNOON...AND AT KOMA IN THE EVENING OR LATER.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR NEZ015-018-
     030>034-042>045-050>053-065>068-078-088>093.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
     NEZ011-012-016-017.

IA...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR IAZ043-055-056-
     069-079-080-090-091.

&&
Hazardous weather outlook, Jan 31, 6:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 AM CST MON JAN 31 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
600 AM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FREEZING DRIZZLE ALONG WITH PATCHES OF LIGHT FREEZING
RAIN WILL CONTINUE THIS MORNING ACROSS EAST CENTRAL AND SOUTHEAST
NEBRASKA...AS WELL AS WESTERN IOWA. LIGHT SNOW WILL DEVELOP THIS
MORNING IN NORTHEAST NEBRASKA AND SPREAD TO THE REST OF EASTERN
NEBRASKA AND WESTERN IOWA THIS AFTERNOON. SNOW WILL CONTINUE
TONIGHT ACROSS ALL OF THE AREA WITH ACCUMULATIONS LIKELY.

WINDS WILL INCREASE THIS AFTERNOON OVER NORTHEAST NEBRASKA LEADING
TO BLOWING AND DRIFTING OF THE NEW SNOW. TEMPERATURES WILL ALSO
TURN COLDER TONIGHT AS ARCTIC HIGH PRESSURE BUILDS INTO THE AREA.
THIS WILL COMBINE WITH THE WINDS TO CREATE DANGEROUSLY COLD WIND
CHILL READINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE ON TUES OVER EAST CENTRAL AND SOUTHEAST
NEBRASKA AS WELL AS SOUTHWEST IOWA. THE SNOW MAY BE HEAVY OVER FAR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TUESDAY AFTERNOON AND
EVENING. THE SNOW WILL END ON TUESDAY NIGHT OVER THIS AREA.
STRONG NORTH WINDS ARE EXPECTED ON TUESDAY AND TUESDAY NIGHT
LEADING TO WIDESPREAD BLOWING AND DRIFTING SNOW WHICH WILL REDUCE
VISIBILITIES.

THE COLD ARCTIC HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
REGION...AND AGAIN WILL COMBINE WITH THE STRONG WINDS TO PRODUCE
BITTERLY COLD WIND CHILL READINGS OF 20 TO 30 BELOW ZERO ON
TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY ICING TO THE
NATIONAL WEATHER SERVICE IN OMAHA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Pottawattamie

When
January 31, 8:00 AM CST to 11:59 PM CST
Where
Pottawattamie forecast zone
Reported by
COOP Observer
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. This produced very slick roads in the Omaha metro area which caused numerous accidents and made for a difficult morning commute. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued through the late evening of Feb. 1. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was 5 to 7 inches based on observations from surrounding areas.

Winter Storm, Montgomery

When
January 31, 8:00 AM CST to 11:59 PM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued through the very early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was 5 to 7 inches based on observations from surrounding areas.

Winter Storm, Page

When
January 31, 8:00 AM CST to 11:59 PM CST
Where
Page forecast zone
Reported by
COOP Observer
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued through the very early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was 5 to 7 inches based on observations from surrounding areas.

Winter Storm, Fremont

When
January 31, 8:00 AM CST to 11:59 PM CST
Where
Fremont forecast zone
Reported by
COOP Observer
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued through the very early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was 5 to 7 inches based on observations from surrounding areas.

Winter Storm, Shelby

When
January 31, 8:00 AM CST to 11:59 PM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued through the very early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was 4 to 6 inches with around 5 inches recorded at Harlan among the highest reported.

Winter Storm, Harrison

When
January 31, 8:00 AM CST to 11:59 PM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued through the very early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was 4 to 6 inches with around 5 inches recorded near Little Sioux among the highest reported.

Winter Storm, Mills

When
January 31, 8:00 AM CST to 11:59 PM CST
Where
Mills forecast zone
Reported by
COOP Observer
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued through the very early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was 5 to 7 inches with around 7.5 inches recorded at Glenwood the highest reported in southwest from the storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270528, 270529, 270530, 270531, 270532, 270533, 270534.